Induction of Myasthenia Gravis, Myositis, and Insulin-Dependent Diabetes Mellitus by High-Dose Interleukin-2 in a Patient With Renal Cell Cancer

    loading  Checking for direct PDF access through Ovid

Abstract

Summary:

Interleukin-2 is an effective agent against renal cell carcinoma and melanoma, but it has been associated with autoimmune sequelae such as hypothyroidism and vitiligo. A 64-year-old man with non-insulin-dependent diabetes and metastatic renal cell carcinoma developed insulin-dependent diabetes after his first cycle of therapy with high-dose (HD) interleukin-2. After additional therapy with interleukin-2, the patient developed generalized myasthenia gravis (MG) and polymyositis, both of which responded to treatment with corticosteroids and plasmapheresis. To investigate the role of IL-2 in the development of these autoimmune complications, autoantibody titers were assayed from serum obtained before and after IL-2 treatment and after treatment with corticosteroids plus plasmapheresis. Before IL-2 treatment, the patient had antibodies directed against insulin, islet cell antigens, and striated muscle. Acetylcholine receptor antibody levels were normal before starting IL-2. After treatment with IL-2, the patient developed acetylcholine receptor binding antibodies and exhibited an increase in the striated muscle antibody titer from 1:40 to 1:160. Recovery from the MG and polymyositis was associated with substantial decreases in the acetylcholine receptor and striated muscle antibody titers. These findings suggest that HD IL-2 accelerated the progression of latent autoimmune diabetes and myositis in this patient whose tolerance to islet cell antigens and striated muscle had already been broken and precipitated a break in tolerance to the acetylcholine receptor resulting in the development of MG. This case demonstrates the importance of prompt recognition of IL-2-induced MG and shows how this complication can be successfully managed with aggressive therapy.

Related Topics

    loading  Loading Related Articles